Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Thyroid removed due to papillary cancer. Feeling tired, having memory issues, digestive problems, night vision problem. Looking for solution ?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1984
Answered : 913 Questions
I had thyroid removed in 2005 because of papillary thy. cancer. I struggled for years on t4 only and now am doing much better on Armour. I struggle with periods of extreme fatigue (usually brought on by physical activity or stressful day at work). these episodes will start as quickly as a minute (can actualy feel it "hit") and last for up to a few days. I wondered if it was high RT3 but doctor won't test for it. ACTH test is in normal range but my family doctor put me on 5 mg cortef in am and 5 mg at noon - this seems to help a great deal (I noticed it has taken away residual pain from shingles 2 years ago on the back of my head). My grandmother complained for years of being tired and I've just learned she had thrombocytopenia. My regular labs haven't shown anything out of the ordinary that would tip a doctor off about this. Almost overnight about a year ago I developed problems with night vision and digestive problems/acit reflux I'm struggly to find an answer to my daily ailments of being tired, memory issues, eye problems, digestive issues - I just want to feel like a normal person so I can enjoy my teenage kids before they have flown the coop. Any advice on where to search for an answer would be greatly appreciated! Thanks!
Posted Tue, 22 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Ajit Naniksingh Kukreja 3 hours later

Thanks for posting your query

Your information is unique, it will help me sort out your issue precisely point by point

My first word is a word of reassurance, you have given a tough fight to your illness and am sure victory will be yours

First a basic understanding of your disease :

Papillary carcinoma is a relatively common well-differentiated thyroid cancer.

Papillary tumors have a propensity to invade lymphatics but are less likely to invade blood vessels.

The life expectancy of patients with this cancer is related to their age. The prognosis is better for younger patients than for patients who are older than 45 years.

In contrast to other cancers, thyroid cancer is almost always curable.

Most thyroid cancers grow slowly and are associated with a very favorable prognosis.

The mean survival rate after 10 years is higher than 90% and is 100% in very young patients with minimal nonmetastatic disease.

Coming to your symptoms now :

1] Being tired : RT3 is not that common but considering the fact that you get easily tired even after being on Armour,it is better you get a thyroid panel along with evaluation for RT3 done

2] Memory issues are secondary to fatigue, a good antioxidant and therapeutic doses of Vitamin BComplex should help

3] & 4] Eye problems & Digestive issues : Unfortunately the wonder drug Cortef gives a very good sense of well being along with these issues though the vision problems are rare but they can not be ruled out, just because you have night vision problems get an opthalmic examination done before stamping it to cortef
Regarding you acid reflux and digestive problems I am sure it is very likely attributed to Cortef

Take cortef with a glass of milk or add a Proton Pump inhibitor with domperidone twice a day to control digestive symptoms

Hope this helps
If there are no further doubts, do accept my reply and rate it
Get Well Soon

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor